Acetaminophen Overdose

Acetaminophen Overdose

What is acetaminophen poisoning? — Acetaminophen poisoning is when a person takes too much of a medicine called acetaminophen (sample brand name: Tylenol). This medicine is used to relieve pain. It is called "paracetamol" outside of the United States. Acetaminophen poisoning can cause serious, long-lasting problems. It can even lead to death.
Unfortunately, people often take too much acetaminophen, either by accident or on purpose. Taking too much medicine is also called an "overdose." Accidental overdoses sometimes happens because lots of non-prescription medicines have acetaminophen in them. When people take 2 or more of these medicines, they might not realize that they are taking more acetaminophen than they should. Acetaminophen poisoning can also happen when children get access to medicine and take too much.
What are the symptoms of acetaminophen poisoning? — Some people have no symptoms after an overdose. In people who do have symptoms, the symptoms change depending on how long it has been since the overdose.
Within the first 24 hours after an overdose, symptoms can include:
Nausea and vomiting
Sweating
Paleness
Feeling tired and sick
On days 2 and 3, the symptoms from the first day often go away. But that does not mean the person is better. During this time, the liver or kidneys can stop working normally. Symptoms can include belly pain and not urinating as much as normal.
After day 3, the symptoms from the first day can come back. The person can also become confused and develop jaundice, which is when the skin and the whites of the eyes turn yellow. In cases of severe poisoning, the person can die during this stage.
Is there a test for acetaminophen poisoning? — Yes. If the doctor or nurse suspects acetaminophen poisoning, they can order a blood test to check the level of acetaminophen in the blood. They will probably also order blood tests to check how the liver and kidneys are working. That's because acetaminophen poisoning can damage these organs.
Should I see a doctor or nurse? — If you think you or your child took too much acetaminophen, call the Poison Control Center in the United States at 1-800-222-1222. See a doctor or nurse, or go to the emergency room, if the poison control center tells you to. If possible, be prepared to tell the doctor or nurse exactly which medicines you or your child took, how much of each medicine, and when. It can help to bring the medicines with you, so they can look at all the ingredients.
If you live outside the United States, you can find information about poison control centers at the World Health Organization (WHO) website: www.who.int/gho/phe/chemical_safety/poisons_centres/en/.
How is acetaminophen poisoning treated? — Treatments can include:
N-acetylcysteine, also called "NAC" – NAC is a medicine that can keep acetaminophen from doing harm to the body. It is an "antidote." It works best if it is given soon after an overdose (within 8 hours).
Activated charcoal – This is a medicine that binds, or attaches, to any acetaminophen that is still in the stomach or intestines. This keeps the body from absorbing it.
Liver transplant – This is when a doctor replaces a person's damaged liver with a healthy one. People who have too much liver damage as a result of acetaminophen poisoning sometimes need a new liver.
Can acetaminophen poisoning be prevented? — Yes. To prevent acetaminophen poisoning:
Never take more medicine than the label says.
Never take 2 medicines that both contain acetaminophen at the same time. You can find out if acetaminophen is one of the ingredients in a medicine by looking at the label (figure 1).
Never leave any medicine in a place where a child could reach it.
When giving acetaminophen to a child, follow the instructions on the label and use the dosing cup or syringe that came with the bottle. If you are not sure how much you should give, ask your pharmacist, nurse, or doctor.
If you have liver disease, ask your doctor before taking any medicines that have acetaminophen in them.
In some cases, people take too much acetaminophen on purpose. If you are thinking of hurting or killing yourself, go straight to the nearest emergency department or call for an ambulance (in the US and Canada, dial 9-1-1). You can also call your doctor or nurse and tell them it is an emergency, or reach the US National Suicide Prevention Lifeline at 1-800-273-8255 or www.suicidepreventionlifeline.org.
All topics are updated as new evidence becomes available and our peer review process is complete.
This topic retrieved from UpToDate on: Mar 30, 2020.
Topic 17049 Version 7.0
Release: 28.2.2 - C28.105
© 2020 UpToDate, Inc. and/or its affiliates. All rights reserved.

Popular Acetaminophen Overdose Drugs
Please choose...